Kansas, 2006High Wind in Kansas, March 30, 2006
March 30, 2006 · NWS DDC · 5 events in 4 counties and zones
Wind gusts were 58 mph at the Rolla grade school (KSN-TV wx lab), 61 mph at the Johnson City middle school at 1120 CST, 58 mph at the Liberal airport at 1155 and 59 mph at 1215 CST, and 59 mph at the Medicine Lodge airport at 1354 CST.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind gusts were 58 mph at the Rolla grade school (KSN-TV wx lab), 61 mph at the Johnson City middle school at 1120 CST, 58 mph at the Liberal airport at 1155 and 59 mph at 1215 CST, and 59 mph at the Medicine Lodge airport at 1354 CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 30, 3:00 AM CST, 8 hours 1 minute earlier.
Area forecast discussion, Mar 30, 3:00 AM CST, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CST THU MAR 30 2006
.DISCUSSION...
DAYS 1-2...
THE 00Z UA DATA PROVIDED NO SURPRISES. THUS, NO MAJOR CHANGES WERE
MADE TO THE PREVIOUS FORECAST. UPPER SYSTEM OVER SE NV WILL RAPIDLY
EJECT INTO THE PLAINS TODAY. THE ASSOCIATED COLD FRONT STRETCHED
FROM CENTRAL WY INTO WESTERN NM AT 00Z AND THIS FRONT WILL
RAPIDLY PROGRESS ACROSS THE HIGH PLAINS LATER THIS MORNING. THIS
AIRMASS WILL OF COURSE MODIFY ON ITS JOURNEY DOWNSLOPE. MAXES TODAY
WILL BE THE WARMEST IN THE SE AND COLDEST NEAR THE COLORADO BORDER.
THE BEST CHANCE FOR STORMS WILL BE FROM DDC EASTWARD AS 700MB
COOLING REACHES THE DEEP MOISTURE AND ERODES THE CAPPING INVERSION.
THE NAM IS SLOWER TO BREAK OUT STORMS AND FURTHER EAST COMPARED TO THE
RUC AND GFS. STORMS WILL PROBABLY FIRE ABOUT 15Z OR 16Z AROUND DODGE
AND THEN PROGRESS NE. SOME OF THESE COULD BE SEVERE. AS IS TYPICAL
WITH INTENSE AND PROGRESSIVE SHORTWAVE TROUGHS, THE SFC WINDS WILL
BE MUCH STRONGER THAN THE NAM SUGGESTS. THE RUC HAS UP TO 35 KT SFC
WINDS NEAR DODGE. A WIND ADVISORY WILL BE NEEDED FOR ALL BUT THE FAR
NW PART OF THE FCST AREA.
FINCH
DAYS 3-7...
THE GFS AND ECMWF MODELS CONTINUE TO BE IN DECENT AGREEMENT THROUGH
THIS WEEKEND WITH RESPECT TO THE SHORTWAVE TROUGH MOVING EAST ACROSS
THE CONUS. LATER IN THE WEEK, THE MODELS DIVERGE A BIT ON THE
TIMING AND DETAILS OF THE MIDWEEK SYSTEM ALTHOUGH THEY APPEAR TO BE
TRENDING TOWARD A MORE SOUTHWARD TRACK OF THE SYSTEM AS ADVERTISED
BY THE GFS. THE GFS IS SHOWING A CONSIDERABLE AMOUNT OF LOW LEVEL
RH OVER WESTERN KANSAS ON TUESDAY INTO TUESDAY NIGHT. WITH WEAK LIFT
OVER THE REGION DURING THE DAY, COULD BE SOME PRECIPITATION IN THE
FORM OF DRIZZLE BEFORE MORE SIGNIFICANT PRECIP CHANCES DEVELOP
TUESDAY NIGHT AND WEDNESDAY AS THE MAIN WAVE APPROACHES. FOR NOW
WILL LEAVE THE EXTENDED GRIDS AS IS WITH ONLY SOME MINOR ADJUSTMENTS.
02
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 71 37 71 42 / 30 0 0 0
GCK 64 34 68 40 / 20 0 0 0
EHA 67 37 70 41 / 20 0 0 0
LBL 71 36 71 42 / 10 0 0 0
HYS 73 38 68 40 / 30 0 0 0
P28 76 41 73 44 / 60 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THIS MORNING TO 4 PM CST THIS AFTERNOON
FOR KSZ030-KSZ031-KSZ045-KSZ046-KSZ063-KSZ064-KSZ065-KSZ066-
KSZ074-KSZ075-KSZ076-KSZ077-KSZ078-KSZ079-KSZ080-KSZ081-KSZ084-
KSZ085-KSZ086-KSZ087-KSZ088-KSZ089-KSZ090.
FN24/02
Hazardous weather outlook, Mar 30, 4:00 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
400 AM CST THU MAR 30 2006
KSZ061-062-074-075-084-085-311100-
GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS-
400 AM CST (300 AM MST) THU MAR 30 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS
AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
EXTREME FIRE DANGER WILL EXIST TODAY. SUSTAINED SOUTHWEST TO
WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH, AFTERNOON
RELATIVE HUMIDITIES NEAR 30 PERCENT AND WARM TEMPERATURES WILL
RESULT IN VERY LOW MOISTURE CONTENT IN VEGETATION. ANY FIRES WHICH
START WILL SPREAD QUICKLY AND WILL BE DIFFICULT TO CONTROL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
KSZ030-031-043>046-063>066-076>081-086>090-301100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL-
HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD-
STAFFORD-TREGO-
823 PM CST WED MAR 29 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP THIS MORNING INTO EARLY THIS AFTERNOON.
SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. BY EARLY AFTERNOON THE STORMS WILL BE EAST OF A LINE FROM
HAYS TO PRATT.
EXTREME FIRE DANGER WILL EXIST TODAY. SUSTAINED SOUTHWEST TO WEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO NEAR 50 MPH ARE EXPECTED BY MID
TO LATE MORNING. AFTERNOON RELATIVE HUMIDITIES NEAR 30 PERCENT AND
WARM TEMPERATURES WILL RESULT IN VERY LOW MOISTURE CONTENT IN
VEGETATION. ANY FIRES WHICH START WILL SPREAD QUICKLY AND WILL BE
DIFFICULT TO CONTROL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH 2 PM.
24
High Wind, Morton
- When
- March 30, 11:01 AM CST
- Where
- Morton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
The wind gust was reported at the Rolla grade school on a KSN-tv weather lab.
High Wind, Stanton
- When
- March 30, 11:20 AM CST
- Where
- Stanton forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
The wind gust was reported at the Johnson middle school by a KSN-TV weather lab.
High Wind, Seward
- When
- March 30, 11:55 AM CST
- Where
- Seward forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
The wind gust was reported at the Liberal airport.
High Wind, Seward
- When
- March 30, 12:15 PM CST
- Where
- Seward forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
The wind gust was reported at the Liberal airport.
High Wind, Barber
- When
- March 30, 1:54 PM CST
- Where
- Barber forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
The wind gust was reported at the Medicine Lodge airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Missouri, March 30, 20061 death · $450,000 · F1 · 2 events
- Tornado and Hail in Missouri, March 30, 20068 injured · $800,000 · F2 · 3 events
- Tornadoes and Hail in Kansas, March 30, 20062 injured · $1.2 million · F2 · 39 events
- Tornadoes and Hail in Iowa, March 30, 20063 injured · $1.1 million · F0 · 77 events
- Tornadoes and Hail in Kansas, March 30, 2006$425,000 · F1 · 40 events
- Hail and Damaging Winds in Nebraska, March 30, 2006$510,000 · 1.5 in hail · 22 events
- Wildfire in Kansas, March 30, 2006$1.1 million · 1 event
- Tornado and Hail in Oklahoma, March 30, 2006$70,000 · F0 · 50 events
- Wildfire in Texas, March 30, 2006$590,000 · 1 event
- Damaging Wind in Nebraska, March 30, 20061 injured · $164,000 · 55 kt wind · 1 event
- Tornado and Damaging Winds in Iowa, March 30, 2006$150,000 · F0 · 4 events
- Tornadoes and Flash Flood in Texas, March 30 to 31, 2006$60,000 · F0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498205, 5498206, 5498207, 5498208, 5498209.